Tennessee, 2022

Hail and Damaging Winds in Tennessee, July 7, 2022

July 7, 2022 · NWS OHX · 22 events in 10 counties and zones

Numerous intense severe thunderstorms developed across northern Middle Tennessee during the late morning hours of July 7 and spread southeastward into the afternoon. Many reports of large hail and wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous intense severe thunderstorms developed across northern Middle Tennessee during the late morning hours of July 7 and spread southeastward into the afternoon. Many reports of large hail and wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 7, 5:23 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 7, 5:23 AM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
623 AM CDT Thu Jul 7 2022

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 209 AM CDT Thu Jul 7 2022

We have no significant wx pattern or wording changes for the
forecast today through Friday. Potentially dangerous heat will
continue as a hot upper level ridge sprawls across the southern
states. Once again we will see scattered thunderstorms as the
moist and unstable air churns under strong heating. SPC has our
area under a slight risk for localized downburst wind damage, but
most of the thunderstorms will be non-damaging with localized
heavy downpours, frequent lightning, and gusty winds around 35mph.
Areas impacted by storms in the midday hours will probably not
reach heat advisory or warning criteria, but we still think enough
areas will to keep the existing headlines in place.

&&

.LONG TERM...
(Friday Night through next Thursday)
Issued at 209 AM CDT Thu Jul 7 2022

The extreme heat will back off and the coverage of showers and
storms will be higher Friday night through Saturday as a weak cold
front moves through the area. Near normal temps will be in place
as dry conditions take over for Sunday.

for Monday through Wednesday, temperatures will heat up again
with most areas getting into the low to mid 90s. Humid air and
scattered thunderstorm chances will return as well. Thankfully
next week does not look as extreme and we should stay below heat
advisory levels. We are still looking forward to a pattern shift
late next week with the upper level ridge building out west. This
should bring a few days of normal temperatures to our area late
next week with highs around 90 except mid 80s Plateau.

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT Thu Jul 7 2022

Outside of periods when a terminal is affected by a shower or
storm, VFR conditions are expected. Scattered showers and storms
are expected to develop by mid afternoon. VCTS was maintained for
the afternoon and evening period. Winds will be out of the SSW to
WSW during the day around 5 kts before calming below 5 kts this
evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      98  76  99  76 /  60  30  50  60
Clarksville    99  76  99  74 /  60  20  60  60
Crossville     89  69  89  70 /  60  30  70  60
Columbia       97  73  98  74 /  60  30  40  40
Cookeville     91  72  92  72 /  60  30  60  60
Jamestown      89  70  90  70 /  60  30  70  60
Lawrenceburg   95  73  97  74 /  70  30  40  50
Murfreesboro   98  74  98  75 /  70  30  50  60
Waverly        99  74 100  74 /  40  20  50  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until midnight CDT Friday night for Cannon-Clay-
Coffee-De Kalb-Jackson-Macon-Overton-Pickett-Putnam-Smith-
Trousdale-Warren-White.

Excessive Heat Warning until midnight CDT Friday night for
Bedford-Cheatham-Davidson-Dickson-Giles-Hickman-Houston-
Humphreys-Lawrence-Lewis-Marshall-Maury-Montgomery-Perry-
Robertson-Rutherford-Stewart-Sumner-Wayne-Williamson-Wilson.

&&

SHORT TERM...13
LONG TERM....13
AVIATION.....Reagan
Hazardous weather outlook, Jul 7, 1:40 AM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
240 AM CDT Thu Jul 7 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-080745-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
240 AM CDT Thu Jul 7 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A dangerous combination of heat and humidity will continue.
Excessive Heat Warnings or Heat Advisories are in place for most of
the area.

Scattered thunderstorms are expected. A few may be severe with
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A dangerous combination of heat and humidity will continue through
Friday. Excessive Heat Warnings or Heat Advisories are in place for
most of the area.

Scattered thunderstorms are expected Friday through Saturday.
A few storms may be severe with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed. Please relay any information about
observed severe weather to the NWS in Nashville.

13

The radar

The Nashville radar (KOHX), 10 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
July 7, 11:15 AM CST
Where
Sumner County, 0.89 mi E of Avondale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.332, -86.534

WSMV reported a tree down at 137 Mulberry Grove.

Thunderstorm Wind, Williamson

When
July 7, 12:45 PM CST
Where
Williamson County, 3.02 mi NNW of Nolensville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.987, -86.708

Twitter tSpotter report and photo showed trees were blown down in the Owl Creek area of Brentwood.

Thunderstorm Wind, Wilson

When
July 7, 12:45 PM CST
Where
Wilson County, 1.01 mi SSE of Morene
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.057, -86.242

Facebook report showed a tree was blown down near Norene.

Hail, Robertson

When
July 7, 1:20 PM CST
Where
Robertson County, Ridgeton
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.400, -86.770

Penny size hail reported via Facebook.

Thunderstorm Wind, Robertson

When
July 7, 1:20 PM CST
Where
Robertson County, Ridgeton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.400, -86.770

Facebook report of the top of a tree was blown off and into power lines. Pea size hail was also reported.

Hail, Sumner

When
July 7, 1:40 PM CST
Where
Sumner County, 1.7 mi S of Highland Academy
Measured
1.5 in hail
Reported by
Social Media
Coordinates
36.495, -86.499

Facebook report of silver dollar size hail near Portland.

Thunderstorm Wind, Sumner

When
July 7, 1:41 PM CST
Where
Sumner County, South Tunnel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.480, -86.470

Report from mPing: 3-inch tree limbs broken; power poles broken.

Hail, Williamson

When
July 7, 1:45 PM CST
Where
Williamson County, 0.97 mi SE of Craigfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.909, -87.170

Hail up to quarter size fell on Pinewood Road.

Thunderstorm Wind, Jackson

When
July 7, 2:05 PM CST
Where
Jackson County, Gainesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.350, -85.650

Several trees were blown down across Jackson County.

Thunderstorm Wind, Putnam

When
July 7, 2:28 PM CST
Where
Putnam County, 1.19 mi S of Cookeville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.153, -85.501

Multiple social media reports indicated trees were blown down in Cookeville, including on South Jefferson Avenue.

Thunderstorm Wind, Putnam

When
July 7, 2:30 PM CST
Where
Putnam County, Macedonia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.170, -85.370

Social media reports indicated trees were blown down in the Macedonia area.

Thunderstorm Wind, Warren

When
July 7, 2:30 PM CST
Where
Warren County, 0.5 mi NE of Davenport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.755, -85.963

Social media reports indicated large tree limbs were blown down that damaged a fence, and a barn suffered minor structural damage on Highway 70 S near the Cannon County line.

Thunderstorm Wind, White

When
July 7, 2:30 PM CST
Where
White County, Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.930, -85.470

White County Emergency Management reported downed power lines and power outages in Sparta.

Thunderstorm Wind, Overton

When
July 7, 2:30 PM CST
Where
Overton County, Rickman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.270, -85.370

A few trees were blown down in Overton County.

Thunderstorm Wind, Putnam

When
July 7, 2:50 PM CST
Where
Putnam County, 2.01 mi ESE of Monterey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.134, -85.240

Facebook report and photo of a large tree branch that fell onto a house on Highway 62.

Thunderstorm Wind, Warren

When
July 7, 2:50 PM CST
Where
Warren County, 1.06 mi NNE of Mc Minnville
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
35.693, -85.770

Warren County 911 relayed 16 reports of trees and power lines down in and around McMinnville. One power line fell and caused fire damage to the roofs of two homes on Winston Street at Rebel Hill Street.

Thunderstorm Wind, Warren

When
July 7, 3:00 PM CST
Where
Warren County, 1.78 mi SE of Crisp Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.650, -85.860

Social media report of a tree and power lines blown down on Smartt Station Road.

Thunderstorm Wind, Bedford

When
July 7, 3:24 PM CST
Where
Bedford County, 1.21 mi SW of Bomar Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.560, -86.467

A tree was blown down on Midland Road.

Thunderstorm Wind, Bedford

When
July 7, 3:30 PM CST
Where
Bedford County, 1.38 mi SE of Elbethel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.508, -86.500

Twitter tSpotter report of a tree snapped in the front yard of a home in the Union Station subdivision.

Thunderstorm Wind, Bedford

When
July 7, 3:30 PM CST
Where
Bedford County, 1.63 mi NNW of Shelbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.502, -86.481

Twitter tSpotter report indicated two large trees were blown down near a home at the corner of Union Street and Woodmont Drive.

Thunderstorm Wind, Bedford

When
July 7, 3:35 PM CST
Where
Bedford County, 2.04 mi NNW of Gray
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
35.529, -86.429

Facebook report indicated a tree fell and crushed a garage on Fairfield Pike.

Thunderstorm Wind, Bedford

When
July 7, 3:40 PM CST
Where
Bedford County, 1.08 mi ENE of Shelbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.488, -86.454

Twitter tSpotter report indicated a large tree was blown down at the Bedford County Board of Education building on Madison Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050456, 1050457, 1050458, 1050459, 1050460, 1050461, 1050462, 1050463, 1050464, 1050466, 1050465, 1050467, 1050468, 1050469, 1050470, 1050471, 1050472, 1050473, 1050474, 1050475, 1050476, 1050477.